Management of hypertension on the ward
From WardWiki - Foundation Doctor Helper
Hypertension is a common problem seen on the ward, though most commonly it is presented in irritating fashion when answering a bleep about a raised EWS score. This article deals with hypertension in a safe manner to assist foundation doctors.
It is important to recognise the different causes as the underlying pathology may be of much greater concern than the raised blood pressure.
- Pain - all pain is pathological until proven otherwise
- Withdrawal of oral antihypertensives
- Pulmonary oedema can cause hypertension and this sustains a positive feedback loop
- Intracerebral pathology; sub-arachnoid haemorrhage or stroke; can raise blood pressure greatly
- Any form of stress - being woken up at 6am is stressful for many patients.
- Hypertension is acutely dangerous if patient is at risk of bleeding or rebleeding.
- Hypertension may be an early sign of developing illness
- Hypertension post stroke is common and should not be reduced rapidly - cerebral hypoperfusion can result.
- Evidence of end organ damage, rare but this will usually present as renal impairment or visual disturbance.
- Swinging blood pressure, with high BP associated with headaches, this may be a phaeochromocytoma. Always contact the medical SpR in this cases and NEVER attempt to beta block such a patient.
- All cases of hypertension in a patient in pain are urgent. It may be simply lack of analgesia or may herald a leak or a compartmental bleed. Make a full assessment of the patient, the elderly, confused or those with learning difficulties.
Out of hours
Look back at the observation chart. All too often the only significant change is the nurse on duty!! If it has been high all day without ill effect it is unlikely to cause harm in a few hours overnight. Remember that sudden drops in blood pressure will be more harmful than a high blood pressure in the short term. Blood pressure management always needs a long term plan and discussion with the medical team if such changes need to be made out of hours. An outcome from reviewing a EWS score may be to do nothing if that is the least harmful option, it needn't be seen as laziness. Always treat the cause if present and ensure analgesia is adequate. This means asking the patient rather than looking at the pain chart
Oral agents to be used acutely
Treat only after discussion with a medical SpR as sudden drops in BP are dangerous.
It is increasingly rare to use intravenous vasodilators in such patients veen when organ damaged is evident. Oral Amlodipine 5 - 10mg as a STAT dose is tolerated by the vast majority of patients and is safe in phaeochromocytoma. It causes almost no drop in cardiac output and out of hours this is important. Critically ill patients have high levels of catcholamines to improve cardiac output and maintain SVR. They have high angiotensin and aldosterone levels to maintain fluid volume. Therefore beta blockers, alpha blockers, and ACEi can lower cardiac output and BP, causing a patient to crash.
If anti-hypertensives are not being absorbed orally then a 5mg GTN transdermal patch acts fairly quickly and is much safer than continually increasing oral medication only for a crash to be seen several days later. Likewise consider using fentanyl patches (on advice) if oral analgesia isn't absorbed. See the strong opioid conversion guide for assistance. Check the cannulae from epidural or spinal epidurals are in place. If in place, then give an IV bolus of morphine or contact the anaestheticst to give an epidural bolus if required.
Strong parenteral antihypertensives are dangerous if given on general wards; they are for CCU/ITU use only and then only by specialists. Foundation doctors will NOT be using them in their practice.